Journal List > Korean J Pediatr Gastroenterol Nutr > v.6(1) > 1110411

Korean J Pediatr Gastroenterol Nutr. 2003 Mar;6(1):10-16. Korean.
Published online Mar 31, 2003.  https://doi.org/10.5223/kjpgn.2003.6.1.10
Copyright © 2003 The Korean Society of Pediatric Gastroenterology, Hepatology and Nutrition
Risk of Gastrointestinal Bleeding Associated with Use of Low-dose Aspirin in Korean Children
Sun Hwan Bae, Dong Woo Son,* and Kyung Hee Park
Department of Pediatrics, Eul-Ji Medical College, Seoul, Korea.
*Department of Pediatrics, Bom-Bit Hospital, An Yang, Korea.
Se-Wha Pediatric Clinic, Seoul, Korea.
Abstract

PURPOSE

To evaluate the risk of gastrointestinal bleeding associated with use of low-dose aspirin in children.

METHODS

Among about 250 children who received low-dose aspirin (5 mg/kg/day) under the diagnosis of Kawasaki disease, from March 1995 to May 2001, at Eul-Ji general hospital, 100 children were enrolled in this study. We reviewed the medical records and interviewed the children's parents over the phone to confirm the existence of gross gastrointestinal bleeding.

RESULTS

The age of the children at the beginning of medication ranged 4~118 months. About 75% of them was younger than 3 years old. The duration of medication ranged 0.5~17 months. About 70% of the children took the medicine for 2~3 months. Only 1 child (1%) had hematochezia during medication without any accompanying gastrointestinal symptom, and cimetidine for 1 week had cleared up the bleeding. The total duration of medication of 100 children was 341.5 months, and only 1 child had gastrointestinal bleeding. This translates into a rate of clinically significant gastrointestinal bleeding of 3.5 episodes/100 children/year.

CONCLUSION

The long-term use of low-dose aspirin is safe, but, is associated with the risk of gastrointestinal bleeding in children. Careful follow-up and efforts to reduce the risk of gastrointestinal bleeding are necessary during long-term low-dose aspirin therapy in children.

Keywords: Low dose aspirin; Gastrointestinal bleeding; Children